0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Cutaneous Vasculitis Induced by Paroxetine
HOWARD C. MARGOLESE, M.D., C.M.; GUY CHOUINARD, M.D., M.SC.(PHARMACOL.), F.R.C.P.(C.); LINDA BEAUCLAIR, M.D., F.R.C.P.(C.); MICHAEL RUBINO, M.D.
Am J Psychiatry 2001;158:497-497. doi:10.1176/appi.ajp.158.3.497

To the Editor: Vasculitis is a rare but serious complication of pharmacotherapy. There have been previous reports of vasculitic reactions with fluoxetine (1), maprotiline (2), and trazodone (3). To our knowledge, no other cases of vasculitis with antidepressants have been documented. We report on a patient who developed cutaneous vasculitis while taking paroxetine.

Ms. A, a 20-year-old woman with obsessive-compulsive disorder (OCD) and a history of migraines, began treatment with paroxetine, 10 mg/day. She had no other past medical or psychiatric history and was receiving no other medications. Her dose of paroxetine was increased to 20 mg/day after 2 weeks. After 6 weeks of treatment she reported a "shaking feeling all over," insomnia, and a worsening of her migraines. Lorazepam, 1 mg/day as needed, was added to treat the insomnia. At 10 weeks her paroxetine dose was decreased to 10 mg/day because the migraines and "shaking feeling" continued. At 15 weeks she developed multiple painful purple lesions of the extremities of several digits on both hands. The remainder of her physical examination was unremarkable. Treatment with paroxetine was discontinued.

One week later the lesions disappeared. Paroxetine was reintroduced at 10 mg/day; 2 days later the vasculitic reactions returned. They disappeared again 1 week after a second cessation of paroxetine. Laboratory investigations, including a CBC and tests for electrolyte levels and renal and liver function performed 3 weeks after paroxetine was discontinued, were normal except for an elevated erythrocyte sedimentation rate of 34 mm/hour (normal=0–20 mm/hour) and a low alkaline phosphatase level of 34 IU/liter (normal=42–121 IU/liter). The results of tests for C-reactive protein and rheumatoid factor performed 3 months later were negative.

Other dermatologic adverse effects, including pruritus, rash (mainly urticarial), and ecchymosis, among others, have been reported with paroxetine (4). However, to our knowledge, this is the first report of cutaneous vasculitis induced by paroxetine. The reemergence of the problem during another trial with the drug strongly supports the association between the two. Paroxetine’s high-affinity binding to human platelet membranes (5) and serotonin’s ability to induce and augment platelet aggregation (6) may explain this reaction. Physicians should be alert to this potential serious complication with antidepressant medications, including paroxetine.

Roger D, Rolle F, Mausset J, Lavignac C, Bonnetblanc JM: Urticarial vasculitis induced by fluoxetine (letter). Dermatology  1995; 191:164
[PubMed]
[CrossRef]
 
Oakley AM, Hodge L: Cutaneous vasculitis from maprotiline (letter). Aust NZ J Med  1985; 15:256–257
[CrossRef]
 
Mann SC, Walker MM, Messenger GG, Greenstein RA: Leukocytoclastic vasculitis secondary to trazodone treatment (letter). J Am Acad Dermatol  1984; 10:669–670
[PubMed]
[CrossRef]
 
Physicians’ Desk Reference, 53rd ed. Montvale, NJ, Medical Economics Company, 1999, pp 3078–3083
 
Mellerup ET, Plenger P, Engelstoft M: High affinity of (3H)paroxetine and (3H)imipramine to human platelet membranes. Eur J Pharmacol  1983; 96:303–309
[PubMed]
[CrossRef]
 
Cerrito F, Larazzo MP, Gaudio E, Arminio P, Aloisi G:5HT2-receptors and serotonin release: their role in human platelet aggregation. Life Sci  1993; 53:209–215
 
+

References

Roger D, Rolle F, Mausset J, Lavignac C, Bonnetblanc JM: Urticarial vasculitis induced by fluoxetine (letter). Dermatology  1995; 191:164
[PubMed]
[CrossRef]
 
Oakley AM, Hodge L: Cutaneous vasculitis from maprotiline (letter). Aust NZ J Med  1985; 15:256–257
[CrossRef]
 
Mann SC, Walker MM, Messenger GG, Greenstein RA: Leukocytoclastic vasculitis secondary to trazodone treatment (letter). J Am Acad Dermatol  1984; 10:669–670
[PubMed]
[CrossRef]
 
Physicians’ Desk Reference, 53rd ed. Montvale, NJ, Medical Economics Company, 1999, pp 3078–3083
 
Mellerup ET, Plenger P, Engelstoft M: High affinity of (3H)paroxetine and (3H)imipramine to human platelet membranes. Eur J Pharmacol  1983; 96:303–309
[PubMed]
[CrossRef]
 
Cerrito F, Larazzo MP, Gaudio E, Arminio P, Aloisi G:5HT2-receptors and serotonin release: their role in human platelet aggregation. Life Sci  1993; 53:209–215
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 3.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 12.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 1.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
PubMed Articles
Urticarial vasculitis secondary to paroxetine. J Drugs Dermatol 2006 Nov-Dec;5(10):1012-4.